MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP IMPACTOR PART FOR HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP IMPACTOR PART FOR HANDLE; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75023346
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/04/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the polarcup impactor part for handle broke during procedure, while instruments were outside the patient.It is unknown how the procedure was completed.No surgical delay or injury to the patient was reported.
 
Additional Manufacturer Narrative
It was reported that the polarcup impactor part for handle (75023346) broke during the procedure.However, no surgical delay or injury to the patient was reported.The part, used in treatment, was returned for investigation.The part fractured into two pieces.Furthermore, the part shows signs of use.The production documentation was reviewed.There was no deviation found, which would explain the issue.No further complaint with the same failure mode was reported for the batch in scope.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all instruments must be inspected and controlled for proper functioning after cleaning/disinfection.The received instrument is designed to reposition the polarcup shell.It is therefore subjected to repeated impact forces.Additionally, repeated steam sterilization processes could contribute to an embrittlement.It is however unknown for how many cycles this instrument has been used.A functional test simulating 5 years of use was performed.The observed failure could not be reproduced.Based on the conducted investigations the root cause of the fracture could therefore not be determined conclusively.Nonetheless, in combination with our continuous effort to improve our products, design changes have been implemented to enhance the mechanical behaviour of this device.Smith and nephew will monitor this device for further similar issues.The returned device will be discarded.

Brand Name
POLARCUP IMPACTOR PART FOR HANDLE
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key11580495
Report Number9613369-2021-00130
Device Sequence Number11807708
Product Code LPH
UDI-Device Identifier07611996112351
UDI-Public07611996112351
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75023346
Device Catalogue Number75023346
Device Lot Number21000621
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2021
Initial Date Received by Manufacturer 03/04/2021
Supplement Date Received by Manufacturer05/10/2021
Initial Report FDA Received Date03/28/2021
Supplement Report FDA Received Date05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1